Photo-onycholysis: Two cases induced by doxycycline

Department of Dermatology, Rabta Hospital, 1007 Tunis, Tunisia.
Acta dermatovenerologica Alpina, Panonica, et Adriatica 01/2005; 13(4):135-6.
Source: PubMed

ABSTRACT Photo-onycholysis is a phototoxic reaction, which is usually drug-induced. It consists of the separation of the nail from the nail bed due to ultraviolet radiation. We report two cases of female patients who developed distal onycholysis while receiving doxycycline. Among the drugs that cause photo-onycholysis, the most frequently cited are tetracyclines, psoralens and fluoroquinolones. Photo-onycholysis is often distal, half-moon shaped and can be surrounded by pigmentation. Spontaneous recovery follows within a few months of discontinuing the drug.

Download full-text


Available from: Talel Badri, Jan 14, 2014
1 Follower
94 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: In this paper, a simple one degree of freedom robot, designed for both research and teaching purposes, is described. An experimental set-up consists of a DC motor, a rate generator, a harmonic drive, a control system, and a load. The system has an open architecture and allows the programmer to distribute the intelligence between the single board computer (SBC) and PC compatible computer, which are connected through an interface. The SBC collects data from different sensors. System software resides on the SBC and PC compatible computer. Different friction characteristics of the harmonic-drive transmission are presented. A PID controller has been designed and successfully implemented. Different adaptive control algorithms were developed and tested both on a SUN workstation and on an experimental set-up
    Industrial Electronics, 1996. ISIE '96., Proceedings of the IEEE International Symposium on; 07/1996
  • Clinical and Experimental Dermatology 09/2008; 33(5):659-60. DOI:10.1111/j.1365-2230.2008.02941.x · 1.09 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: There are many proposed non-antimicrobial actions of tetracyclines. Pathways affected by these medications are often overexpressed in various dermatologic conditions. Matrix metalloproteinases (MMPs) are enzymes best known for breaking down connective tissue proteins and are upregulated in conditions involving dermal destruction. Inhibition of MMPs by tetracyclines has been emphasized as one major non-antimicrobial action. Other effects of tetracyclines that are important in dermatology include inflammatory cytokine regulation, inhibition of leukocyte chemotaxis and activation, and anti-oxidation. Dermatologists have utilized the non-antimicrobial benefits of using tetracycline, through their success in treating disorders that do not have a primary infectious etiology such as rosacea. Even in acne, there is believed to be overactive inflammation to a normally commensal organism which is inhibited by tetracyclines. These medications have also been reported as successful in cases of less common skin conditions, such as pyoderma gangrenosum and bullous pemphigoid, both of which involve inflammation and dermal destruction which are inhibited by tetracyclines. The pathologic mechanisms of several dermatologic conditions are reviewed, followed by evidence of how tetracyclines and chemically modified tetracyclines (CMTs; structurally altered tetracyclines to remove antimicrobial properties while retaining non-antimicrobial properties) affect these pathways. Clinical testing of sub-antimicrobial doxycycline, in both 20mg twice daily and 40 mg once daily (controlled release; 30 mg immediate release, 10mg delayed release) forms, in rosacea and acne is reviewed as evidence that non-antimicrobial actions are valuable for treatment. Chemically modified tetracycline-3 (CMT-3) for Kaposi's sarcoma is highlighted as the only clinical evidence available for CMTs in dermatology. Certain evidence of success using antimicrobial tetracyclines in inflammatory conditions of the skin is reviewed as well, because they are likely working through non-antimicrobial properties. Finally, dermatologic side effects of non-antimicrobial tetracyclines are assessed.
    Pharmacological Research 10/2010; 63(2):130-45. DOI:10.1016/j.phrs.2010.10.007 · 4.41 Impact Factor
Show more